Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Cheyenne, WY

June 5, 2009Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2009, 2:47 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 2:47 PM MDT (20:47 UTC)
Expired
Jun 5, 2009, 3:45 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:53 PM MDTHAIL 13 N Wheatland, WYSOME NICKLE SIZE ALSO.
Jun 5, 3:15 PM MDTHAIL 1Guernsey, WYLOTS OF RAIN. HAIL VARIES FROM PEA TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 052047
SVRCYS
WYC015-031-052145-
/O.NEW.KCYS.SV.W.0013.090605T2047Z-090605T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...
  EAST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 345 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  WHEATLAND...AND MOVING NORTHEAST AT 25 MPH.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 77 AND
84.

LAT...LON 4251 10454 4223 10443 4199 10495 4209 10502
TIME...MOT...LOC 2047Z 227DEG 24KT 4207 10491

$$
1 follow-up statement
000 
WWUS55 KCYS 052114
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT FRI JUN 5 2009

WYC015-031-052145-
/O.CON.KCYS.SV.W.0013.000000T0000Z-090605T2145Z/
GOSHEN WY-PLATTE WY-
314 PM MDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN PLATTE AND WESTERN GOSHEN COUNTIES...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTH OF GUERNSEY...OR 14 MILES NORTHEAST OF 
WHEATLAND...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4216 10476 4226 10483 4251 10454 4223 10443
TIME...MOT...LOC 2114Z 227DEG 24KT 4219 10473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:45 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN
STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING
FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING
FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE
SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL
GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR
MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW
LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE
POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE
NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES.
18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A
SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT
700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB
TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT
DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME
WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN
EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE
CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS
AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A
SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND
EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR
TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE
EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE
FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF
REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY
GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM
ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE
STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS
MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP
WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM
DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING.

LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG
CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH
EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY
AFTERNOON.

SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW
OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST
AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW
ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE
MOUNTAIN AREAS AND ADJOINING AREAS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH
FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE
OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE.
MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO
BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW
SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON.  REST OF THE WEEK
EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW
SEASONAL AVERAGES.  NEARLY DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES
RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS
PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS
AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE
STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY
WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK
TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE
EXPECTED.

&&

.FIRE WEATHER...
FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE
SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY
WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH
THE THUNDERSTORM ACTIVITY TODAY.

&&

.HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW
FLOOD STAGES AT THIS TIME.  EXPECT THEM TO SLOWLY FALL OVER THE NEXT
FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 5, 10:15 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT FRI JUN 5 2009

NEZ001>003-019>021-054-055-WYZ059-060-064-067>070-061615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP EARLY THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A VERY UNSTABLE AIR
MASS IN PLACE...SOME SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE
HAIL...DAMAGING WIND GUSTS AND MODERATE TO HEAVY RAIN. WIND
PROFILES THROUGH THE ATMOSPHERE WILL ALSO BE SUCH THAT AN ISOLATED
TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND
AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT
CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO BE PREPARED FOR ACTIVATION THIS
AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-066-061615-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
LARAMIE RANGE-
1015 AM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CONTINUE TO BE EXPECTED THIS AFTERNOON AND
INTO THE EVENING HOURS. WHILE THE BEST INSTABILITY IN THE
ATMOSPHERE TO SUPPORT STRONG STORMS WILL BE EAST OF THE LARAMIE
RANGE TODAY...A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE
WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND
EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY
EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT SPOTTERS ARE
STILL ENCOURAGED TO REPORT ANY SMALL HAIL OR STRONG WINDS
OBSERVED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

In the hours before

Special weather statement, Jun 5, 2:19 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 5 2009

WYZ067-068-052115-
GOSHEN-PLATTE-
219 PM MDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 315 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF
HEAVY RAINFALL...AND FREQUENT LIGHTNING 6 MILES SOUTHWEST OF
BORDEAUX...OR 12 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20
MPH.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 67 AND
77.
Special weather statement, Jun 5, 2:43 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT FRI JUN 5 2009

WYZ067-068-052145-
GOSHEN-PLATTE-
243 PM MDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 345 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO NEAR 50 MPH NEAR WHEATLAND...MOVING NORTHEAST AT 25 MPH.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 75 AND
84.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:08 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jun 4, 6:56 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
Jun 5, 3:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte54 min
Jun 5, 3:27 PM MDTTornado WarningCYSGoshen, Platte33 min
Jun 5, 3:49 PM MDTTornado WarningCYSGoshen26 min
Jun 5, 4:10 PM MDTTornado WarningCYSGoshen, Laramie35 min
Jun 5, 4:26 PM MDTSevere Thunderstorm WarningCYSNiobrara26 min
Jun 5, 4:42 PM MDTTornado WarningCYSGoshen, Laramie21 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.